What Are the Signs of a Warfarin Overdose?

Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 03 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Since warfarin is meant to prevent blood clots, an overdose often results in excessive bleeding in various parts of the body, meaning that it can be quite dangerous to take too much of this drug. One of the most common results of a warfarin overdose is bleeding under the skin, which usually manifests in the form of bruises that seem to appear out of nowhere, as well as cuts that bleed excessively. Bleeding in the gastrointestinal tract, on the other hand, may result in blood in both the stool and vomit. Additionally, some people show signs of hemorrhaging in the brain, causing a headache and changes in both vision and speech. Fortunately, the typical overdose can be successfully treated with vitamin K when caught early.

Some signs of a warfarin overdose may appear on the surface of the skin. For example, some patients notice that any cuts or scrapes that they have seem to bleed for much longer than usual, as they have trouble clotting. Patients may also find that they develop bruises more easily than before, resulting in black and blue spots in areas that they do not remember injuring. Of course, not all signs of overdose appear on the skin's surface, as nosebleeds may also occur for no apparent reason.

Ad

The gastrointestinal tract can also be affected by a warfarin overdose, with one of the most obvious issues being blood in the vomit. Some patients are more apt to notice tarry, black stools, often indicating old blood. On the other hand, some people may see bright red blood in their stools, which is an indicator of fresh blood. Either scenario is often alarming, and should typically be mentioned to a doctor as soon as possible.

Unfortunately, some symptoms of a warfarin overdose are only obvious to a medical professional, as they may either be ignored by patients or attributed to other issues. For instance, bleeding in the brain, which is also called a hemorrhagic stroke, is often indicated by sudden changes in speech or vision. Numbness in an arm, leg, or entire side of the body may also occur in those experiencing a stroke due to a warfarin overdose. Additionally, some patients get a severe headache at the time of the stroke, which may make it difficult to communicate the issue to others, especially if problems with speech occur at the same time. It is helpful to warn friends and family members about these possible symptoms when a patient is taking warfarin, as early treatment is crucial in the case of accidental overdose.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon341177
Post 4

My husband has been given the wrong dose of Warfarin and I feel very angry. The hospital has failed to send the INR results through to the doctor and thank goodness I didn't let him take any more Warfarin. If he'd taken some today it could have been life threatening. They are keeping him at the hospital to give him an antidote to try and stop the blood from thinning so much. Please be very careful with this drug.

donasmrs
Post 3

@literally45-- Absolutely. If someone takes too much of a category of medication, regardless of what the name is, there is a risk of overdose.

Warfarin/coumadin is one of the major anticoagulants used in the US. But there are also other ones like heparin or atromentin.

People also forget that blood-thinning medications or supplements can cause warfarin overdose or make it worse. Aspirin and fish oil are two such examples. There are people who have died from internal bleeding because they mixed too high doses of these drugs and supplements.

literally45
Post 2

Can the effects of warfarin increase when taken with another anticoagulant causing overdose symptoms?

fBoyle
Post 1

My grandmother overdosed on warfarin one time by accident. She had taken her dose for the day but she forgot and took a second dose a couple of hours later.

We probably wouldn't have even noticed it if she hadn't checked her blood sugar. She's a diabetic so she used her glucose monitor and picked her finger to get a drop of blood. We were shocked when we saw her finger bleeding profusely from just picking it.

My mom and I took her to the hospital to make sure there wasn't something serious and there they asked her about how much warfarin she had taken. It was only then that she remembered that she had taken two doses.

Anyway, they gave her some vitamin K and everything was fine. But we got a glimpse of what could happen from a warfarin overdose and it was scary.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email